Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

July 20, 2021Mahoning County, Ohio

NWS Cleveland, OH issued this special weather statement at Jul 20, 2021, 6:30 PM EDT for Mahoning County, Ohio. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2021, 6:30 PM EDT (22:30 UTC)
Expired
Jul 20, 2021, 7:00 PM EDT
In force
30 min
Issued by
NWS Cleveland, OH

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM EDTTSTM WND DMG1 Ne Campbell, OHPD REPORTED APPROXIMATELY 20 TREES AND 10 POWER POLLS BLOWN DOWN IN THE SAME DIRECTION AT ROOSEVELT PARK AROUND 630 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS81 KCLE 202230
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
630 PM EDT Tue Jul 20 2021

OHZ033-202300-
Mahoning-
630 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY...

At 629 PM EDT, a strong thunderstorm was located over Youngstown,
moving southeast at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Youngstown, Boardman, Campbell, Austintown, Struthers, Poland and
Lowellville.

LAT...LON 4108 8073 4113 8069 4113 8052 4098 8052
TIME...MOT...LOC 2229Z 305DEG 13KT 4113 8063 

$$

Hatzos

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:06 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 20, 4:06 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
406 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A cold front will move south across the region tonight into early
Wednesday morning. High pressure will begin to build over the lower
Great Lakes by Wednesday afternoon and will linger over the area
into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A lake breeze has developed across NE OH/NW PA and cumulus has
developed along and ahead of the boundary. Forecast soundings
indicate that convection is being and will be limited by lack of
moisture, so don't expect a significant chance of convection
along the lake breeze boundary this afternoon or this evening.
Maintained slight chance pops in interior NE OH/NW PA where
isolated showers may develop. Haze and smoke from wildfires in
the western US and Canada are lingering across the eastern half
of the area, and expect this to mix out tonight as a cold front
moves south across the area. The front will also usher in
increasing chances of showers and thunderstorms into the area
after 8PM/00Z tonight. The best chance of showers and
thunderstorms will lie just to the east of the area in western
New York, although a few showers and thunderstorms may clip NE
OH/NW PA, with the best chance in Erie County, PA. Most model
guidance members maintain dry air across the area which would
provide a mostly dry frontal passage, although the NAM is more
aggressive with moisture and coverage of showers/thunderstorms.
If the moist solution unfolds, showers and thunderstorms may
develop as far west as the Islands. Isolated showers may linger
across NW PA into Wednesday morning, but expect dry weather
across most of the forecast area as high pressure begins to
build in from the north.

Temperatures will fall into the low to mid 60s tonight and highs
will be in the below-average 70s on Wednesday. Wednesday's overnight
lows will fall into the mid to upper 50s, although 60s may linger
along the lakeshore.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday continues to feature a dry forecast with high pressure
centered over the Great Lakes region with a fairly dry air mass,
limiting precipitation chances. Temperatures will attempt to recover
but just slightly with a northwest flow regime across the area,
suppressing the return of warmer air. High pressure will pivot to
the southeast on Friday, allowing for a return flow of warmer air
across the region and moisture will increase through the area. With
some better heating and a fairly strong northerly upper jet across
the region, some convection should develop across the area on
Friday, but coverage remains a concern depending on how much
moisture can enter the region so will leave chance PoPs for the
area. Temperatures will warm another few degrees for highs on
Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A warm front will be north of the area by Saturday morning and
additional heat and moisture will advect into the region and highs
will increase into the 80s across the region. A cold front will
approach from the northwest and allow for showers and thunderstorms
to develop across the region and have maintained mid chance PoPs for
much of Saturday and Sunday. The front will be south of the region
by Monday and high pressure will build in, allowing for the
beginning of next week to be fairly dry, but a bit cooler into the
lower 80s.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Haze has been stubborn to mix out across the eastern half of the
area and visibilities of 4 to 5 miles will continue at
CAK/YNG/ERI for at least the next several hours. Showers and
perhaps a few thunderstorms may develop along the lake breeze
this afternoon or early this evening and have VCSH at CAK/YNG.
The better chance of showers and thunderstorms arrives ahead of
a cold front after 00Z this evening, although there is still
uncertainty in the timing and western extend of precipitation.
ERI and maybe YNG have the best shot at precipitation tonight,
but it's possible that activity will develop as far west as the
I-71 corridor. Have VCTS east of I-71 until around 08Z, but
should be able to narrow the duration of VCTS as confidence in
timing increases. Any showers/thunderstorms that move over
terminals could produce non-VFR conditions. Lower clouds will
move in overnight and expect a period of MVFR ceilings and
perhaps some patchy fog from MFD east. There is also potential
for a short window of IFR ceilings at these terminals, but
confidence is too low to include with this update. The cloud
deck should be remain at TOL/FDY, but can't rule out a very
brief period of MVFR ceilings early Wednesday morning. Ceilings
should scatter out west of I-77 by the end of the TAF period.

Winds will be out of the west and northwest at 10 knots or less through
this evening before becoming more northerly after the frontal
passage Wednesday morning.

Outlook...Non-VFR possible with isolated thunderstorms Friday
into Saturday along a lake breeze boundary.

&&

.MARINE...
A cold front approaching from the north will cross the lake tonight
and west winds will shift around to become more northwest across the
lake. These winds will increase to 15 knots or so late tonight into
Wednesday and allow for waves build over the central portion of the
lake to 4 ft. Conditions will be close to small craft advisory
criteria and one may be needed for a brief time on Wednesday
morning. High pressure will build into the region on Wednesday
through Thursday allowing for lighter north winds. The surface high
will pivot southeast and a warm front will cross the lake allowing
for south winds on Friday, increasing behind the warm front on
Saturday. Showers and thunderstorms will develop across the lake for
the weekend before a cold front crosses the lake on Sunday and winds
shift to the west then northwest.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Maines
NEAR TERM...Maines
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Maines
MARINE...Sefcovic
Hazardous weather outlook, Jul 20, 3:33 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Jul 20 2021

LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033-
036>038-047-089-PAZ001>003-211945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>012-211945-
Erie-Lorain-Cuyahoga-Lake-
333 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

There is a moderate swim risk late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a moderate swim risk Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 6:15 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
615 PM EDT Tue Jul 20 2021

PAZ003-202245-
Crawford-
615 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD COUNTY...

At 615 PM EDT, a strong thunderstorm was located near Riceville,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Titusville, Riceville, Canadohta Lake, Lincolnville, Hydetown,
Townville and Spartansburg.

LAT...LON 4162 7983 4161 7983 4166 7996 4185 7986
      4185 7961 4162 7961
TIME...MOT...LOC 2215Z 288DEG 12KT 4175 7978

Hatzos
Special weather statement, Jul 20, 6:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
630 PM EDT Tue Jul 20 2021

OHZ033-202300-
Mahoning-
630 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY...

At 629 PM EDT, a strong thunderstorm was located over Youngstown,
moving southeast at 15 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Youngstown, Boardman, Campbell, Austintown, Struthers, Poland and
Lowellville.

LAT...LON 4108 8073 4113 8069 4113 8052 4098 8052
TIME...MOT...LOC 2229Z 305DEG 13KT 4113 8063

Hatzos

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:02 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull28 min
Jul 20, 6:39 PM EDTAreal Flood AdvisoryCLEMahoning, Trumbull3 hr
Jul 20, 6:53 PM EDTFlash Flood WarningCLEMahoning75 min
Jul 20, 6:57 PM EDTSpecial Weather StatementCLEMahoning33 min
Jul 20, 6:15 PM EDTSpecial Weather StatementCLECrawford30 min
Jul 20, 6:36 PM EDTSevere Thunderstorm WarningCLECrawford39 min
Jul 20, 6:57 PM EDTAreal Flood AdvisoryCLECrawford3 hr

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.